EconPapers    
Economics at your fingertips  
 

Bank risk behavior and connectedness in EMU countries

Manish Singh (), Marta Gómez-Puig and Simon Sosvilla-Rivero

Journal of International Money and Finance, 2015, vol. 57, issue C, 161-184

Abstract: Given the structural differences in banking sector and financial regulation at country level in European Economic and Monetary Union (EMU), this paper tries to estimate the banking sector risk behavior at country level. Based on contingent claim literature, it computes “Distance-to-default (DtD)” at bank level and analyzes the aggregate series at country level for a representative set of banks over the period 2004-Q4 to 2013-Q2. The indices provide an intuitive, forward-looking and timely risk measure having strong correlations with national/regional market sentiment indicators. An underlying trend exists, but causality tests suggest no systemic component. Cross-sectional differences in DtD suggests fragility in EMU countries 12–18 months prior to the crisis and better predictive ability than the regulatory index based on large and complex banking institutions at European level. Furthermore, we explore the reasons for this divergence using VAR estimates.

Keywords: Contingent claim analysis; Distance-to-default; Banking risk (search for similar items in EconPapers)
JEL-codes: G01 G13 G21 G28 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (13)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560615001291
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Bank risk behavior and connectedness in EMU countries (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:57:y:2015:i:c:p:161-184

DOI: 10.1016/j.jimonfin.2015.07.014

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-05-07
Handle: RePEc:eee:jimfin:v:57:y:2015:i:c:p:161-184